Georgia, 2008

Tropical Storm in Georgia, August 22 to 24, 2008

August 22 to 24, 2008 · NWS TAE · 26 events in 26 counties and zones

Tropical Storm Fay, which came ashore along the northeast Florida coast, moved slowly westward toward the Florida Panhandle from the 22nd through the 24th. The rain bands from Fay produced sustained winds of 25 to 40 mph with frequent gusts over 45 mph.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$13 million
Crop damage
$150,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Fay, which came ashore along the northeast Florida coast, moved slowly westward toward the Florida Panhandle from the 22nd through the 24th. The rain bands from Fay produced sustained winds of 25 to 40 mph with frequent gusts over 45 mph. These winds downed numerous trees and power lines throughout most of southwest and south central Georgia. Rainfall amounts associated with the western semicircle of Fay's circulation generally averaged from one to three inches. However, as Fay moved into the Florida Panhandle on the 23rd, it tapped into Gulf of Mexico moisture, which resulted in excessive rainfall on its east side. Storm total rainfall during the 48-hour period from noon on the 22nd through the 24th varied from four to as much as 27.50 inches at Thomasville. Much of this area experienced severe drought conditions, with low stream flows. Nonetheless, the high volume of runoff resulted in minor to moderate flooding on many of the stem rivers and creeks. The maximum sustained wind and peak wind measured was at Bainbridge on the 23rd. The lowest sea-level pressure recorded was 1003 millibars. A motorist was injured in Valdosta when a tree fell on his vehicle. A 12-year-old boy drowned when he was swept away by flood waters while playing near a drainage ditch in Cairo. Many area schools were closed on the 22nd and 25th. Many area farmers were faced with flattened corn crops, bent cotton plants and as many as 600 downed pecan trees. The following counties were declared disaster areas by the Governor: Baker, Berrien, Brooks, Colquitt, Decatur, Early, Grady, Lanier, Lee, Lowndes, Miller, Mitchell, Randolph, Seminole, and Thomas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 22, 8:45 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 8:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT FRI AUG 22 2008

.SHORT TERM...A 8 AM EDT...TROPICAL STORM FAY WAS CENTERED WEST OF
GAINESVILLE AND WAS SLOWLY TRACKING WEST TOWARD APALACHEE BAY. RAIN
BANDS ASSOCIATED WITH THE STORM WILL CONTINUE TO SWEEP FROM
NORTHEAST TO SOUTHWEST ACROSS THE ENTIRE TRI-STATE REGION TODAY.
SEVERAL WATCHES AND WARNINGS ARE IN EFFECT FOR OUR AREA...PLEASE SEE
DETAILED LIST BELOW. SO FAR RAIN AMOUNTS HAVE BEEN RELATIVELY LOW
BUT THE POTENTIAL FOR FLOODING WILL CONTINUE AT LEAST THROUGH
SATURDAY NIGHT. MADE MINOR ADJUSTMENTS TO POPS IN THE GRIDS.

&&

.MARINE...ALL SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT THROUGH
THE DURATION OF THIS EVENT AS T.S. FAY TRACKS ACROSS APALACHEE BAY
THIS AFTERNOON/EVENING...FURTHER STRENGTHENING IS NOT OUT OF
QUESTION. THE WINDS AND SEAS WILL BECOME VERY ROUGH LATE TONIGHT
THROUGH THE WEEKEND...BEGINNING ACROSS THE EASTERN LEGS. ALL COASTAL
INTERESTS AND MARINERS SHOULD CONTINUE TO MONITOR THE LATEST TRACK
AND INTENSITY FORECAST FROM THE NHC.

&&

.AVIATION...TROPICAL STORM FAY WILL CONTINUE TO SLOWLY DRIFT WEST
THROUGH THE TAF PERIOD ALONG THE NORTHEAST GULF COAST. RAIN BANDS
ARE ONGOING AND WILL CONTINUE FROM KTLH TO KABY AND KVLD INTO
TONIGHT. KDHN AND KPFN WILL SEE THESE BANDS SLOWLY APPROACH AND
OVERSPREAD INTO THE AFTERNOON AND EVENING HOURS. BASICALLY LOOKING
AT A SHOWERY DAY WITH OFF AND ON RAIN BANDS CIRCULATING AROUND FAY.
ONCE THE BANDS MOVE IN WILL BE LOOKING AT A GENERAL MVFR SCENARIO
FOR ALL TERMINALS  WITH TEMPO PERIODS OF IFR VIS ASSOCIATED WITH
HEAVIER RAIN BANDS. WINDS THROUGH THIS EVENING WILL BE GENERALLY
FROM THE NORTH TO NORTHEAST IN THE 15-25 KNOT RANGE...GUSTS IN THE
HEAVIER RAIN BANDS EXPECTED TO REACH UP INTO THE 30-40 KNOT
RANGE...ESPECIALLY FROM KTLH TO KVLD. FAY IS FORECAST TO MOVE WEST
ALONG THE FLORIDA PANHANDLE COASTLINE TONIGHT INTO SATURDAY WITH A
CONTINUED THREAT FOR OFF AND ON RAIN BANDS...SOME OF WHICH COULD BE
HEAVY. WINDS CONTINUE GUSTY SWITCHING THE EAST AND SOUTHEAST FROM
KTLH TO KVLD AND KABY AND CONTINUING NORTH AND NORTHEAST AT KPFN AND
KVLD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...LEON...
     LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT SATURDAY FOR THE
     FOLLOWING ZONES: DIXIE...FRANKLIN...GADSDEN...JEFFERSON...
     LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: DIXIE...
     FRANKLIN...JEFFERSON...TAYLOR...WAKULLA.

     FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR THE
     FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...GULF...
     HOLMES...INLAND WALTON...JACKSON...WASHINGTON.

     TROPICAL STORM WIND WATCH THROUGH SATURDAY EVENING FOR THE
     FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...GULF...
     HOLMES...INLAND WALTON...JACKSON...WASHINGTON.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...GULF.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
     COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
     OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
     APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
     RIVER TO KEATON BEACH OUT 20 NM...WATERS FROM SUWANNEE
     RIVER TO APALACHICOLA FL FROM 20 TO 60 NM.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM
     APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

MROCZKA/GODSEY/BARRY
Hazardous weather outlook, Aug 22, 5:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 AM EDT FRI AUG 22 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
624 AM EDT FRI AUG 22 2008 /524 AM CDT FRI AUG 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM FAY WAS LOCATED NEAR GAINESVILLE FLORIDA DURING THE
PRE-DAWN HOURS AND WAS MOVING SLOWLY WEST. IT IS EXPECTED TO TRACK
ALONG OR NEAR THE FLORIDA COASTLINE THROUGH TONIGHT. ASSOCIATED
RAINBANDS WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST
AREA. PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED
WITH RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 4 INCHES ACROSS
NORTHERN ALABAMA AND GEORGIA COUNTIES TO AROUND TEN INCHES ALONG THE
FLORIDA COAST WHICH MAY GENERATE FLOODING. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... TROPICAL
STORM FAY WILL TRAVERSE THE REGION INTO LATE SUNDAY OR EARLY MONDAY.
POSSIBLE FLOODING ACROSS THE AREA WILL BE THE MAIN CONCERNS INTO THE
EARLY WORK WEEK. BY MIDWEEK...RAINFALL PATTERNS WILL RETURN TO A
MORE NORMAL SEABREEZE DRIVEN TYPE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 tropical storm. Local standard time, as filed.

Tropical Storm, Baker

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Baker forecast zone
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county. Of the six homes affected by flood waters and winds, three sustained minor damage. A state of emergency was declared by the Governor.

Tropical Storm, Ben Hill

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Ben Hill forecast zone
Reported by
Emergency Manager
Coordinates
31.760, -83.220 (the zone’s center; the record gives no point)

Several trees were blown down throughout the county. A few trees fell across Irwinville Highway.

Tropical Storm, Berrien

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Berrien forecast zone
Reported by
Emergency Manager
Coordinates
31.276, -83.230 (the zone’s center; the record gives no point)

Several trees were down throughout the county.

Tropical Storm, Brooks

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Brooks forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.842, -83.580 (the zone’s center; the record gives no point)

Numerous downed trees and power lines were reported throughout the county.

Tropical Storm, Calhoun

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Several trees and a few power lines were down throughout the county.

Tropical Storm, Clay

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Clay forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Several trees and a few power lines were down throughout the county.

Tropical Storm, Colquitt

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Colquitt forecast zone
Property damage
$100,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
31.188, -83.769 (the zone’s center; the record gives no point)

Numerous trees and power lines were down throughout the county. Three homes were damaged by wind and fallen trees. Several dirt roads were washed out. Pecan growers lost 150 pecan trees to wind and flooded groves.

Tropical Storm, Cook

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Cook forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.154, -83.430 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county. A few Adel homes were damaged by fallen trees.

Tropical Storm, Decatur

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Decatur forecast zone
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
30.878, -84.579 (the zone’s center; the record gives no point)

Numerous trees and power lines were down throughout the county. Of the two dozen homes affected by flood waters and winds, nine were damaged and one was destroyed. Several roads were washed away in the Climax area where up to 20 inches of rain fell. One business suffered major damage. Twenty-six roads were closed to flood waters, including Bower Station Road, which was inundated with water after more than 16 inches f rain fell over the southern portion of the county. Spring Creek near Iron City crested well short of the 1998 flood level, at two feet above flood stage. The rising waters forced the closure of part of Whites Bridge Road and near State Road 285 in Brinson. A state of emergency was declared by the Governor.

Tropical Storm, Dougherty

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Dougherty forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines in Albany and throughout the county.

Tropical Storm, Early

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Early forecast zone
Property damage
$100,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Rainfall amounts from Fay ranged from eight to 16 inches. There were numerous reports of downed trees and power lines throughout the county, which resulted in many power outages. Many of the cotton and corn fields were damaged by the wind and rain. Structural damage was minimal, mostly due to fallen trees.

Tropical Storm, Irwin

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Irwin forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.602, -83.276 (the zone’s center; the record gives no point)

There were a few reports of downed trees and power lines throughout the county. Rainfall from Fay ranged from three to six inches.

Tropical Storm, Lanier

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Lanier forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.038, -83.063 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from six to ten inches. There were numerous reports of downed trees and power lines throughout the county.

Tropical Storm, Lee

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Lee forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Rainfall from Fay varied between four and eight inches. There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Lowndes

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Lowndes forecast zone
Property damage
$130,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from eight to 14 inches. Numerous trees and power lines were down throughout the county. A few businesses suffered wind damage in Valdosta. There were several power outages reported, with more than 2,000 customers affected. Many roads were impassable due to fallen trees and flood waters. Several pecan trees were uprooted by the high winds.

Tropical Storm, Quitman

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Quitman forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county. Rainfall from Fay varied between six and ten inches.

Tropical Storm, Randolph

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Randolph forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county. Rainfall from Fay varied between six and ten inches.

Tropical Storm, Terrell

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Terrell forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.777, -84.437 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from six to ten inches. There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Tift

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Tift forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.457, -83.527 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from six to ten inches, which flooded some dicthes and washed out a few county roads. There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Turner

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Turner forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.716, -83.624 (the zone’s center; the record gives no point)

Rainfall from Fay varied between four and eight inches. There were scattered reports of downed trees and power lines.

Tropical Storm, Worth

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Worth forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.552, -83.851 (the zone’s center; the record gives no point)

Rainfall from Fay varied between five and ten inches. There were scattered reports of downed trees and power lines.

Tropical Storm, Miller

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Miller forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
31.164, -84.731 (the zone’s center; the record gives no point)

Rainfall from Fay varied between eight and 17 inches. There were numerous downed trees and power lines throughout the county. More than 2,000 residents were without power. State Route 91 and eight county roads were closed due to flooding. One home sustained minor damage. Of the ten public facilities affected by the wind and flooding, eight suffered minor damage and two major damage. A state of emergency was declared by the Governor.

Tropical Storm, Seminole

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Seminole forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
30.939, -84.869 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from five to nine inches. There were numerous downed trees and power lines throughout the county. Three roads were closed due to flooding. Old Jakin Road, east of Poole Road, was washed out. Between 60 and 70 downed trees blocked roads. One home sustained minor wind damage. About 8,000 residents lost power. A state of emergency was declared by the Governor.

Tropical Storm, Mitchell

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Mitchell forecast zone
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Rainfall from Fay varied between eight and 18 inches. Numerous downed trees and power lines were reported throughout the county. The flooding and debris on area roads resulted in several vehicle accidents. A few homes in Pelham and Camilla sustained minor damage from fallen trees. Nearly 5,000 residents lost power during the storm. A steeple was blown off a church in Camilla. The excessive rainfall caused the Slough to overrun its banks, which cut off Red Bud Road.

Tropical Storm, Grady

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Grady forecast zone
Deaths
1 direct, 0 indirect
Property damage
$8.5 million
Crop damage
$105,000
Reported by
Emergency Manager
Coordinates
30.875, -84.234 (the zone’s center; the record gives no point)

Rainfall from Fay varied between 15 and 24 inches. Numerous trees and power lines were down throughout the county. Power outages affected 10,000 residents, with 3,000 of those in Cairo. Many county roads were washed out by flood waters. Two dams were breached in Cairo, which destroyed a residential pumpkin patch and mayhaw orchard. A helicopter from Fort Rucker was dispatched to the Thomas-Grady line to rescue a vehicle that washed into Barnett's Creek. Sixteen roads were closed. More than 700 miles of roads were affected by flooding and debris. Many local homes and businesses in Cairo suffered leaks and water damage. Wind and flooding damaged 23 mobile homes and destroyed another; seven single family homes sustained minor damage and 25 were severely damaged. Five public facilities sustained minor damage. Agricultural losses included 50 percent of pecan crops, 25-45 percent of corn crops, and less than 25 percent of cotton crops. A 12-year-old Cairo boy lost his life when he was swept away by flood waters while playing near a drainage ditch. A man trying to save the boy was swept through the dam and nearly drowned. He was in stable condition at a local hospital. A state of emergency was declared by the Governor.

Tropical Storm, Thomas

When
August 22, 12:00 PM EST to August 24, 12:00 PM EST
Where
Thomas forecast zone
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
30.864, -83.919 (the zone’s center; the record gives no point)

Rainfall from Fay ranged from 16 to nearly 28 inches in Thomasville. Numerous downed trees and power lines were reported throughout the county. Eleven homes in the Plantation Woods subdivision near Thomasville were inundated by flood waters, some with as much as five feet inside. Several other homes were damaged or destroyed by fallen trees. Several Thomasville businesses and public facilities were affected by the flooding. A few county roads were washed out. U.S. Highway 84 flooded near the Grady County line. Four vehicles passed state patrol road blocks and were swept away by flood waters. All six occupants were rescued. Over 5,000 residents were affected by power outages. A state of emergency was declared by the Governor.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Grady2008-08-2312MaleOutside/Open AreasDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132865, 132866, 132867, 132868, 132869, 132870, 132871, 132873, 133016, 133017, 133018, 133019, 133020, 133021, 133022, 133023, 133024, 133028, 133032, 133033, 133034, 133035, 133046, 133048, 133233, 133234.